Alert archive / Indiana / Beach Hazards Statements in 2024

Beach Hazards Statement 8, NWS Northern Indiana

June 29, 2024LaPorte County, Indiana; Berrien County, Michigan

NWS Northern Indiana issued this beach hazards statement at Jun 29, 2024, 3:06 AM CDT for LaPorte County, Indiana; Berrien County, Michigan. It took effect at Jun 30, 2024, 12:00 AM CDT. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Jun 29, 2024, 3:06 AM CDT (08:06 UTC)
In effect from
Jun 30, 2024, 12:00 AM CDT
Expired
Jul 1, 2024, 4:00 AM CDT
In force
28 hr
Issued by
NWS Northern Indiana

Counties LaPorte County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.1 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

463 
WHUS43 KIWX 290806
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
406 AM EDT Sat Jun 29 2024

INZ103-MIZ177-277-291615-
/O.NEW.KIWX.BH.S.0008.240630T0500Z-240701T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
406 AM EDT Sat Jun 29 2024 /306 AM CDT Sat Jun 29 2024/

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
LATE SUNDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From late tonight through late Sunday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
8 follow-up statements
470 
WHUS43 KIWX 291500
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1100 AM EDT Sat Jun 29 2024

INZ103-MIZ177-277-292300-
/O.CON.KIWX.BH.S.0008.240630T0500Z-240701T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1100 AM EDT Sat Jun 29 2024 /1000 AM CDT Sat Jun 29 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH LATE SUNDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From late tonight through late Sunday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
529 
WHUS43 KIWX 291940
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
340 PM EDT Sat Jun 29 2024

INZ103-MIZ177-277-300345-
/O.CON.KIWX.BH.S.0008.240630T0500Z-240701T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
340 PM EDT Sat Jun 29 2024 /240 PM CDT Sat Jun 29 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 1 AM EDT
/MIDNIGHT CDT/ SUNDAY THROUGH LATE SUNDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Waves building to 4 to 8 feet tonight.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From 1 AM EDT /midnight CDT/ Sunday through late Sunday 
  night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
043 
WHUS43 KIWX 300147
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
947 PM EDT Sat Jun 29 2024

INZ103-MIZ177-277-301000-
/O.CON.KIWX.BH.S.0008.240630T0500Z-240701T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
947 PM EDT Sat Jun 29 2024 /847 PM CDT Sat Jun 29 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 1 AM EDT
/MIDNIGHT CDT/ SUNDAY THROUGH LATE SUNDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.
  Waves building to 4 to 8 feet tonight. 

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From 1 AM EDT /midnight CDT/ Sunday through late Sunday 
  night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
742 
WHUS43 KIWX 300813
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
413 AM EDT Sun Jun 30 2024

INZ103-MIZ177-277-301615-
/O.CON.KIWX.BH.S.0008.000000T0000Z-240701T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
413 AM EDT Sun Jun 30 2024 /313 AM CDT Sun Jun 30 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, very strong currents, and life-
  threatening swimming conditions expected. Piers will be heavily
  swamped by waves...especially on the north side. Waves of 5 to 8
  feet are expected.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
428 
WHUS43 KIWX 301525
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1125 AM EDT Sun Jun 30 2024

INZ103-MIZ177-277-302330-
/O.CON.KIWX.BH.S.0008.000000T0000Z-240701T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1125 AM EDT Sun Jun 30 2024 /1025 AM CDT Sun Jun 30 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, very strong currents, and life-
  threatening swimming conditions expected. Piers will be heavily
  swamped by waves...especially on the north side. Waves of 5 to 8
  feet are expected.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$

Andersen
286 
WHUS43 KIWX 301946
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
346 PM EDT Sun Jun 30 2024

INZ103-MIZ177-277-010400-
/O.CON.KIWX.BH.S.0008.000000T0000Z-240701T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
346 PM EDT Sun Jun 30 2024 /246 PM CDT Sun Jun 30 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, very strong currents, and life-
  threatening swimming conditions expected. Piers will be heavily
  swamped by waves...especially on the north side. Waves of 4 to 7 
  feet are expected.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$

Andersen
793 
WHUS43 KIWX 010215
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1015 PM EDT Sun Jun 30 2024

INZ103-MIZ177-277-010900-
/O.CON.KIWX.BH.S.0008.000000T0000Z-240701T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1015 PM EDT Sun Jun 30 2024 /915 PM CDT Sun Jun 30 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 AM EDT /4 AM
CDT/ MONDAY...

* WHAT...High wave action, very strong currents, and life-
  threatening swimming conditions expected. Piers will be heavily
  swamped by waves...especially on the north side. Waves of 4 to 7 
  feet are expected.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Until 5 AM EDT /4 AM CDT/ Monday.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
162 
WHUS43 KIWX 010857
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
457 AM EDT Mon Jul 1 2024

INZ103-MIZ177-277-011000-
/O.EXP.KIWX.BH.S.0008.000000T0000Z-240701T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
457 AM EDT Mon Jul 1 2024 /357 AM CDT Mon Jul 1 2024/

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 5 AM EDT /4 AM CDT/
EARLY THIS MORNING...

Waves will continue to diminish through the morning. However...a
moderate swim risk remains in effect for La Porte and southern
Berrien Counties. Dangerous currents are still possible, 
especially near piers, breakwalls, and river outlets.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Jun 29, 2:48 AM CDT, 18 minutes earlier. Its key messages:

  • Showers with scattered storms today; some storms may be marginally severe with strong to locally damaging winds and heavy rainfall.
  • Dry, cooler & less humid Sunday and Monday. Highs in the 70s.
  • Very warm Tuesday through Thursday (July 4th) with highs in the 80s to around 90. Chances for showers and storms each day.
Area forecast discussion, Jun 29, 2:48 AM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
348 AM EDT Sat Jun 29 2024

.KEY MESSAGES...

- Showers with scattered storms today; some storms may be
  marginally severe with strong to locally damaging winds and
  heavy rainfall.

- Dry, cooler & less humid Sunday and Monday. Highs in the 70s.

- Very warm Tuesday through Thursday (July 4th) with highs in the
80s to around 90. Chances for showers and storms each day.

&&

.DISCUSSION...
Issued at 313 AM EDT Sat Jun 29 2024

A very moist airmass was over the area with precipitable water
values topping 2.0" per SPC mesoanalysis. These values are also at
or above the climate maxes for this time of year per SPC upper air
climatology and the GEFS ensemble situational awareness table. With
deep saturation up to 300 mb per HRRR BUFKIT, this airmass will
favor very efficient rain-producer. So far since last night, rainfall
amounts have been almost exclusively under 0.60" given the fast
northeast movement of the showers (northeast at 35 mph). Weak
upper level support and a cold front will bring additional
chances for showers and storms later today into early tonight.
Surface based CAPEs will become substantial per HRRR topping
4000 J/Kg. Given a lot of instability, high precipitable water
values but more meager 0-6 Km shear, storms are expected to
become marginally severe to possibly severe from about 1 pm EDT
through the afternoon with the arrival of the upper level
support and occurrence of daytime heating. It looks like the
greatest severe weather threat will be from damaging winds. Wet
bulb zero heights appears to be too high to favor a large hail
threat.

Much cooler and less humid air will spread over the region
behind a cool front tonight. Highs Sunday will only be around
70 to 75 with lows Sunday night dipping into the 40s near the
Michigan border. Very warm air will quickly return with highs
well into the 80s by Tuesday. Energy in the form of short waves
in the northern stream will bring chances for showers and storms
from Wednesday through the end of the week. Temperatures should
be near normal during this time.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 137 AM EDT Sat Jun 29 2024

Broad warm/moist air advection ahead of a weak and disjointed
trough will support periodic showers through the morning.
Isolated thunderstorms are possible with the best chances at
KSBN where slightly higher MUCAPE resides but coverage will
remain low. Models continue to suggest some brief MVFR ceilings
during the late morning as low level moisture continues to pool
ahead of the approaching cold front. Confidence is not high but
will hold with brief MVFR mention. There is potential for a
second round of showers and isolated storms late Saturday
afternoon, mainly at KFWA, as the cold front approaches. Forcing
remains weak though and CAM's remain very inconsistent on when
and if storms actually occur. Will therefore keep the afternoon
dry for now.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...Skipper
AVIATION...AGD
Hazardous weather outlook, Jun 28, 5:19 AM CDT, 21 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
619 AM EDT Fri Jun 28 2024

INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216-
MIZ078>081-OHZ001-002-004-005-015-016-024-025-291030-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
619 AM EDT Fri Jun 28 2024 /519 AM CDT Fri Jun 28 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Heavy rain and thunderstorms are expected overnight, with the best
chance for heavy rain and isolated lowland flooding between 2 am EDT
tonight to around 10 am EDT Saturday. There could be gusty winds with
some of the stronger storms, but severe weather is not expected
during this period.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal to slight risk (NW Ohio) across the area for
potential strong to severe storms on Saturday between 2 pm and 10 pm
EDT. The primary threats will be heavy rain, damaging winds, and
localized flooding. Confidence in severe storms occurring is low due
to uncertainties with earlier rain, storms, and cloud cover.

Thunderstorms are also possible Tuesday afternoon into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ103-MIZ177-277-291030-
Northern La Porte-Northern Berrien-Southern Berrien-
619 AM EDT Fri Jun 28 2024 /519 AM CDT Fri Jun 28 2024/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Heavy rain and thunderstorms are expected overnight, with the best
chance for heavy rain and isolated lowland flooding between 2 am EDT
tonight to around 10 am EDT Saturday. There could be gusty winds with
some of the stronger storms, but severe weather is not expected
during this period.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk for potential strong to severe storms between
2 pm and 10 pm EDT. The primary threats will be heavy rain, damaging
winds, and localized flooding. Confidence in severe storms occurring
is low due to uncertainties with earlier rain, storms, and cloud
cover.

Thunderstorms are also possible Tuesday afternoon into Thursday.

Dangerous swimming conditions are expected at Lake Michigan beaches Sunday
into the overnight hours, and potentially into early Monday morning.
Dangerous currents are likely, in addition to waves of 4 to 7 feet.
Those planning to visit the beaches should stay out of the water.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-291030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
619 AM EDT Fri Jun 28 2024

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Heavy rain and thunderstorms are likely tonight. Some of the
thunderstorms may have gusty winds, but severe weather is not
expected at this time. Waves will also be higher around
thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk for potential strong to severe storms between
2 pm and 10 pm EDT. The primary threats will be heavy rain, damaging
winds, and localized flooding. Waves will also be higher around
thunderstorms. Confidence in severe storms occurring is low due to
uncertainties with earlier rain, storms, and cloud cover.

Thunderstorms are also possible Tuesday afternoon into Thursday.

Hazardous conditions for small craft are expected late Saturday
night through Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:06 AM CDTSmall Craft AdvisoryIWX49 hr
Jun 29, 8:31 AM CDTSpecial Weather StatementIWXBlackford, Grant29 min
Jun 29, 4:26 PM CDTSpecial Weather StatementIWXMarshall64 min
Jun 29, 6:45 PM CDTSpecial Weather StatementIWXHillsdale45 min

Nearby

Beach Hazards Statements in Indiana, 2024Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.